This is poisoning from an overdose of Bacitracin.
- as an injectable (true overdose only occurs with intravenous (IV) or intramuscular (IM) administration
- in some antibiotic ointments such as Bacitracin, Bactine Triple Antibiotic
- in some prescription eye ointments such as AK-Tracin
Note: This list may not be all inclusive.
- body as a whole o swelling of the lips and face o sweating o tightness of the chest
- respiratory o temporarily stop breathing
- gastrointestinal o nausea o vomiting o diarrhea
- skin o rash o itching
- heart and blood vessels o low blood pressure o heart stops
- nervous system o unconsciousness
Note: These reactions are more likely as a result of an allergic reaction rather than a true overdose situation:
Discontinue use of the antibiotic. If Bacitracin was swallowed, call Poison Control for guidance.
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
- Treat the symptoms.
- Gastric lavage.
- Administer activated charcoal.
If the allergic reaction can be controlled, recovery is very likely.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.